Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 82, NWS Jackson, KY

June 29, 1998Menifee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 29, 1998, 11:27 AM EDT for Menifee County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 11:27 AM EDT (15:27 UTC)
Expired
Jun 29, 1998, 1:30 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Menifee County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 291527
FFWJKL
KYC165-291730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1127 AM EDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY.

* UNTIL 130 PM EDT.

* AT 1120 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN 30 MILES WEST OF
  MOREHEAD... MOVING SOUTHEAST AT 25 MPH.

* HEAVY RAIN EARLIER THIS MORNING PRODUCED OVER ONE INCH OF RAIN
  ACROSS MENIFEE COUNTY. AN ADDITIONAL ONE INCH OF RAIN CAN BE
  EXPECTED BETWEEN 1130 AM AND 1230 PM EDT. THIS ADDITIONAL HEAVY
  RAIN WILL CAUSE CREEKS TO OVERFLOW THEIR BANKS.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

.END/SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 AM EDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 2:30 AM EDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 AM EDT MON JUN 29 1998

RADAR LOOPS SHOW THAT -SHRA WILL COME ACROSS NORTHERN HALF OF CWA IN
THE NEXT FEW HOURS. ALTHOUGH THE WORST OF THE ACTIVITY APPEARS TO BE
OVER WV AND SE OH...CAN/T RULE OUT A RUMBLE OR TWO OF THUNDER EARLY
THIS MORNING.

PATTERN IS EXPECTED TO UNDERGO A CHANGE DURING THE NEXT 48HRS. WE
SHIFT FROM A ZONAL FLOW TO A RIDGE IN THE WEST AND A TROUGH IN THE
EAST BY 00Z WED. OUR STATIONARY FRONT TO OUR NORTH WILL COME ACROSS US
BY 00Z TUESDAY AND WE SHOULD ADD POPS TO FCST TO ACCOUNT FOR THIS.

BY TUESDAY AFTERNOON...WHAT REMAINS OF THE COLD FRONT WILL BE CLOSE
ENOUGH TO WARRANT POPS AS WELL. THE PARENT LOW WILL BE MOVING INTO
MAINE AT THAT POINT AND WOULD EXPECT TO SEE OUR TYPICAL FRONTAL "JUMP"
INTO THE CENTRAL CAROLINAS TUESDAY EVENING AND INTO WEDNESDAY MORNING.

TUESDAY AFTERNOON GOING INTO TUESDAY EVENING COULD PROVE INTERESTING
AROUND HERE AS FCST LI/S DROP TO -6 TO -8C AND CAPES APPROACH 2500
J/KG.  BEST UVV AT 00Z WED IS PROGGED TO BE OVER WV ACCORDING TO
LATEST ETA DATA. CAN/T RULE OUT HEAVY RAIN WITH DEWPOINTS IN THE LOWER
70S AND THETA-E VALUES AT OR ABOVE 350K.

HAVE ADJUSTED TEMPS IN FCST CLOSER TO PERSISTENCE AS NO GREAT CHANGE
IN THE AIRMASS IS EXPECTED UNTIL NW FLOW IS ESTABLISHED IN HERE LATE
IN THE FCST PERIOD.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE SDFZFPKY dPRODUCT.

JKL 88/71/89 346
LOZ 90/72/88 346

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:09 AM EDTFlash Flood WarningJKLJohnson3 hr
Jun 29, 9:28 AM EDTFlash Flood WarningJKLMorgan3 hr
Jun 29, 9:28 AM EDTFlash Flood WarningJKLMorgan3 hr
Jun 29, 10:31 AM EDTFlash Flood WarningJKLBreathitt, Wolfe3 hr
Jun 29, 12:03 PM EDTFlash Flood WarningJKLBath, Montgomery117 min
Jun 29, 1:20 PM EDTFlash Flood WarningJKLBath, Menifee, Montgomery6 hr
Jun 29, 1:20 PM EDTFlash Flood WarningJKLJohnson, Magoffin, Morgan, Wolfe6 hr
Jun 29, 1:20 PM EDTFlash Flood WarningJKLPowell6 hr
Jun 29, 1:20 PM EDTFlash Flood WarningJKLElliott6 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.